Today marks day 10 of my type 2 diabetes treatment with the injected medicine called victoza. If you can indulge me for a second I need to vent about how awful some of the side effects have been. I have been lucky so far and responded well to the other medicines I’ve taken. This was not the case with victoza.
To begin with I have no appetite at all for anything. Everything looks and tastes gross. While this might seem like a good thing, it really isn’t. I also get full extremely quick- one apple will completely fill me up. I feel nauseous most of the time and nothing seems to settle my stomach. (Plus, I can’t eat any of the simple carbs that a sick stomach wants- such as saltines crackers or ginger ale).
Without being too graphic I have had vomiting and other gastrointestinal problems. Not wanting to experience these side effects, I have become naturally hesitant with forcing myself to eat.
The most depressing side effect of all occurred yesterday. As most of you know I love entertaining and had such a good time planning my party for the royal wedding. Unfortunately I overdid it and felt awful yesterday. I was truly miserable, in bed, all day. I couldn’t eat and then when I did I immediately began retching. All day I was either in the bathroom or my bedroom. I had a splitting head ache and my entire body hurt. Sorry for the overshare but it was a terrible day. (I still haven’t eaten today. I’m nervous to have a repeat of yesterday).
Most of all it was emotionally discouraging and spiritually testing. I know God has His purpose behind these trials but I couldn’t help but ask Him some questions yesterday- When am I going to be back to myself? When am I going to be able to lead a full life? Will I ever be able to throw a party without being bedridden for 2 days? Why is my body breaking down on me? Will true health ever come? How come I seemed healthier at 313 then at 254? What’s the purpose behind all of this pain?
I wish I knew the answers to all these questions but I don’t. I’m still searching but am also confident in God’s plan for me. I know this will all make sense some day…
From everything I’ve read online about 1/3rd of victoza patients suffer from nausea and vomiting for the first month of treatment and then they adjust. I don’t know if I can do this for a month. We will see. It has helped me to lose a lot of weight fast (in 10 days lost nearly 10 lbs but I don’t know if that is from not eating anything or the meds!). Surprisingly my sugars have not been noticeably lower (in the 90-110 range which is about what they were with just diet).
I have an appointment with my endocrinologist the first week of June and if I am still having these side effects then I may want to stop with the victoza.
Please say a prayer for me that I will begin to respond better. I want to get back to my regular life so badly. It’s beyond frustrating. Who knew the road to health was so paved with peril?
Thanks to Megan for calling me yesterday- providing the one bright spot. Love you! The rest of my family has been in Europe for the last 2 weeks (I know tough life!) and I must say I’m excited for them to back. Even though they don’t live in Utah I have missed their support over the phone during these tough weeks. Poor Megan and Emily have had to absorb all of my venting! Thanks!